Tennessee, 2005

Hail in Tennessee, May 20, 2005

May 20, 2005 · NWS MRX · 1 event in 1 county or zone

Nickel size hail was reported at Rockwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Nickel size hail was reported at Rockwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 2:29 PM EST, 11 minutes earlier.

Area forecast discussion, May 20, 2:29 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT FRI MAY 20 2005

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...UPPER TROUGH IS CURRENTLY
LOCATED OVER EAST TENNESSEE WITH SHORTWAVE TRIGGERING AREA OF
SHOWERS AND THUNDERSTORMS FROM THE NORTHERN PLATEAU AND THE CENTRAL
VALLEY. SATELLITE SHOWS SOME MID LEVEL COOLING ALONG THE AXIS OF THE
TROUGH ON THE WESTERN EDGE OF THE FORECAST AREA. THIS AREA IS MOVING
SLOWLY SOUTHEAST PRODUCING HEAVY RAINFALL...WITH THE STRONGEST STORM
POSSIBLY PRODUCING LARGE HAIL AND HIGH WINDS OVER MORGAN COUNTY.
OTHER SHOWERS AND THUNDERSTORMS ARE OCCURRING ALONG A LINE OVER
NORTHERN AL INTO CENTRAL GA. SURFACE CHART SHOWS LOW PRESSURE OVER
EAST CENTRAL TN WITH A COLD FRONT ALONG THE TN/VA BORDER STRETCHING
TO THE WEST TO NEAR JACKSON TN. SOME HEATING THIS AFTERNOON HAS
CONTRIBUTED TO ENOUGH INSTABILITY FOR THE SHOWERS AND THUNDERSTORMS
TO DEVELOP. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL PERSIST
INTO EARLY EVENING AS THE ACTIVITY MOVES SLOWLY SOUTH. HEAVY
RAINFALL WILL BE A THREAT FOR FLOODING ESPECIALLY OVER THE PLATEAU
AND CENTRAL VALLEY WHERE OVERNIGHT RAINS OF UP TO TWO INCHES
SATURATED THE SOIL. BEHIND THE FRONT SKIES SHOULD SLOWLY CLEAR LATE
TONIGHT AND EARLY SATURDAY WITH PATCHY FOG FORMING IN AREAS THAT
RECEIVED HEAVY RAINFALL. WEAK HIGH PRESSURE BUILDS IN SATURDAY WITH
CLEARING SKIES AND LOWER DEWPOINTS. SOME CU WILL STILL BE AROUND
DURING THE AFTERNOON. FOLLOWED GFS GENERALLY FOR LOWS TONIGHT AND
HIGHS SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...

SATURDAY NIGHT...CLEARING SKIES WILL PREVAIL SATURDAY NIGHT AS
TEMPERATURES DROP TO COOLER VALUES THAN SEEN THE LAST FEW DAYS. 11
DEGREE DIFFERENCE FORECASTED BETWEEN THE NORTHERN END OF OUR
FORECAST AREA AND SOUTHERN END OF OUR FORECAST AREA PER MAV GUIDANCE
WHICH WAS FOLLOWED CLOSELY.

SUNDAY...A TRANSITIONAL DAY AS A SURFACE HIGH MOVES EAST OF THE
REGION CREATING A SOUTHERLY FLOW AHEAD OF THE QUICKLY MOVING FRONTAL
SYSTEM OUT OF THE NORTHWEST. CLOUDS WILL BE ON THE INCREASE IN THE
AFTERNOON HOURS AS THE FRONT APPROACHES. EXPECT A SLIGHT CHANCE OF
SHOWERS OVER OUR NORTHWESTERN ZONES AFTER 18Z AS ENOUGH HEATING AND
NEARBY MOISTURE COULD PRODUCE A FEW SHOWERS. HAVE PREFERRED THE GFS
FORECAST FOR THIS FRONT AS IT HAS PERFORMED WELL WITH TODAYS STORM
SYSTEM.

SUNDAY NIGHT...BULK OF PRECIPITATION WILL FALL IN THIS PERIOD. HAVE
INCREASED POPS TO LIKELY ALL BUT SOUTHWESTERN CWA. THIS WAS DONE
BECAUSE GFS GUIDANCE INDICATES LIKELY POPS WITH APPROACHING SYSTEM.
A LITTLE CONCERNED TO GO SO HIGH WITH POPS SO FAST DUE TO GFS
ENSEMBLES INDICATING A WIDE SPREAD OF SOLUTIONS. HOWEVER...GOOD RUN
TO RUN CONSISTENCY OF THE GFS AND EXCELLENT AGREEMENT WITH THE NAM
PROVIDE ENOUGH CONFIDENCE TO HOIST POPS SO HIGH.

MONDAY AND TUESDAY...AS FRONT CLEARS THE AREA RAPIDLY IN THE MORNING
HOURS...CLOUDS WILL CLEAR ONLY BRIEFLY ACROSS THE NORTHERN CWA AS AN
UPPER LEVEL LOW SPIRALS IN LOW LEVEL MOISTURE AND CLOUD COVER.
PRECIPITATION CHANCES WILL REMAIN IN THE FORECAST THROUGH THESE
PERIODS AS UPSLOPE COMPONENT IS PRESENT ALONG WITH NECESSARY
MOISTURE. POPS ONLY IN THE CHANCE CATEGORY...BUT HIGHEST IN THE
UPPER ELEVATIONS. HAVE ADDED THUNDERSTORMS TO THE FORECAST DUE TO
COLD AIR ALOFT AND THE POSSIBILITY OF THUNDERSTORMS...HOWEVER MOST
PRECIPITATION WILL BE -SHRA.

WEDNESDAY...MID LEVEL RIDGING BEGINS TO MOVE EASTWARD AND KICK THE
UPPER LEVEL LOW OUT OF THE PICTURE...BUT ENOUGH MOISTURE REMAINS TO
KEEP SLIGHT CHANCE POPS ACROSS OUR NORTHERN CWA. AS TEMPERATURES
WARM TO NEAR 80 SOUTH AND MID 70S NORTH.

THURSDAY AND FRIDAY...YESTERDAYS 00 AND 12Z GFS INDICATED A LARGE
PIECE OF ENERGY AND MCS MOVING INTO THE TENNESSEE VALLEY ON THESE
DAYS. DIDNT GO WITH THE GFS ON THIS SYSTEM YESTERDAY. DECIDED TO
FOLLOW THE GFS CLOSER TODAY WHEN IT AGAIN INDICATED A RATHER LARGE
AREA OF PRECIPITATION AND LIFT ACROSS MY CWA IN NEARLY THE SAME
LOCATION AS YESTERDAY. HAVE RAISED POPS TO 40 PERCENT ON THURSDAY
AND FRIDAY AT THIS POINT IN LINE WITH MEX GUIDANCE AND TO MATCH WELL
WITH SURROUNDING OFFICES.

TEMPERATURES THROUGH EACH PERIOD WERE SET WITH A BLEND OF THE MAV
GUIDANCE AND WERE UNDERCUT SLIGHTLY ON MONDAY AND TUESDAY TO ACCOUNT
FOR THE UPPER LEVEL LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             61  81  59  83 /  20  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  78  56  80 /  20  10  10  20
OAK RIDGE, TN                       57  77  56  80 /  20  10  10  20
TRI CITIES AIRPORT, TN              53  74  49  74 /  30  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TD/KG

In the hours before

Local storm report, May 20, 9:06 AM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1006 AM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     8 WSW MAYNARDVILLE      36.20N 83.94W
05/20/2005                   UNION              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON HIGHWAY 61. REPORTED BY DISPATCH.

0110 AM     TSTM WND DMG     6 NE MAYNARDVILLE       36.31N 83.73W
05/20/2005                   UNION              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON HOGSKIN ROAD. REPORTED BY DISPATCH.

0110 AM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
05/20/2005                   GRAINGER           TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE. REPORTED
            BY ELECTRIC COMPANY.

0230 AM     TSTM WND DMG     LOUDON                  35.74N 84.36W
05/20/2005                   LOUDON             TN   UTILITY COMPANY

            NUMEROUS TREES AND POWERLINES DOWNED FROM 230 AM THROUGH
            300 AM COUNTYWIDE. REPORTED BY ELECTRIC COMPANY AND ALSO
            BY DISPATCH.

0235 AM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
05/20/2005                   RHEA               TN   UTILITY COMPANY

            TWO TREES DOWNED ONTO POWERLINES IN SPRING CITY. REPORTED
            BY ELECTRIC COMPANY.

0240 AM     TSTM WND DMG     DECATUR                 35.53N 84.79W
05/20/2005                   MEIGS              TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE FROM 240
            AM THROUGH 300 AM. REPORTED BY ELECTRIC COMPANY.

0240 AM     TSTM WND DMG     ATHENS                  35.45N 84.60W
05/20/2005                   MCMINN             TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE. REPORTED
            BY ELECTRIC COMPANY.

&&

FERRELL
Local storm report, May 20, 9:10 AM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     1 SW CUMBERLAND GAP     36.59N 83.68W
05/20/2005                   CLAIBORNE          TN   COUNTY OFFICIAL

            SEVERAL TREES DOWN IN TENNESSEE PORTION OF CUMBERLAND
            GAP. REPORTED BY EMA DIRECTOR.

1230 AM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
05/20/2005                   CLAIBORNE          TN   COUNTY OFFICIAL

            NUMEROUS TREES DOWNED COUNTYWIDE. REPORTED BY EMA
            DIRECTOR.

&&

FERRELL
Local storm report, May 20, 9:12 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1012 AM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     1 SW CUMBERLAND GAP     36.59N 83.68W
05/20/2005                   CLAIBORNE          TN   COUNTY OFFICIAL

            SEVERAL TREES DOWN IN TENNESSEE PORTION OF CUMBERLAND
            GAP. REPORTED BY EMA DIRECTOR.

1230 AM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
05/20/2005                   CLAIBORNE          TN   COUNTY OFFICIAL

            NUMEROUS TREES DOWNED COUNTYWIDE. REPORTED BY EMA
            DIRECTOR.

1240 AM     TSTM WND DMG     EWING                   36.63N 83.43W
05/20/2005                   LEE                VA   LAW ENFORCEMENT

            LARGE TREE DOWN IN EWING. REPORTED BY COUNTY DISPATCH.

1240 AM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
05/20/2005                   LEE                VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

1250 AM     TSTM WND DMG     SNEEDVILLE              36.54N 83.21W
05/20/2005                   HANCOCK            TN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTY WIDE. REPORTED BY COUNTY
            DISPATCHER.

0100 AM     TSTM WND DMG     8 WSW MAYNARDVILLE      36.20N 83.94W
05/20/2005                   UNION              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON HIGHWAY 61. REPORTED BY DISPATCH.

0100 AM     TSTM WND DMG     7 SW MAYNARDVILLE       36.18N 83.89W
05/20/2005                   UNION              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON MOORES GAP ROAD. REPORTED BY DISPATCH.

0105 AM     TSTM WND DMG     5 W MOORESBURG          36.35N 83.32W
05/20/2005                   GRAINGER           TN   LAW ENFORCEMENT

            TREE DOWN ON POWERLINES WEST OF MOORESBURG.

0110 AM     TSTM WND DMG     6 NE MAYNARDVILLE       36.31N 83.73W
05/20/2005                   UNION              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON HOGSKIN ROAD. REPORTED BY DISPATCH.

0110 AM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
05/20/2005                   GRAINGER           TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE. REPORTED
            BY ELECTRIC COMPANY.

0110 AM     TSTM WND DMG     ROGERSVILLE             36.41N 83.01W
05/20/2005                   HAWKINS            TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE. REPORTED BY COUNTY DISPATCHER.

0120 AM     TSTM WND DMG     WINFIELD                36.56N 84.45W
05/20/2005                   SCOTT              TN   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN IN WINFIELD. REPORTED BY DISPATCH.

0130 AM     TSTM WND DMG     ABINGDON                36.71N 81.97W
05/20/2005                   WASHINGTON         VA   LAW ENFORCEMENT

            TWO TREES DOWN IN ABINGDON AND ONE DOWN IN DAMASCUS.
            REPORTED BY COUNTY DISPATCHER.

0145 AM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
05/20/2005                   GRAINGER           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN AND AROUND RUTLEDGE. REPORTED BY
            DISPATCH.

0155 AM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
05/20/2005                   KNOX               TN   LAW ENFORCEMENT

            FEW TREES DOWN CHEROKEE TRAIL AREA. REPORTED BY 911 CNTR.

0200 AM     TSTM WND DMG     JEFFERSON CITY          36.12N 83.49W
05/20/2005                   JEFFERSON          TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE. REPORTED BY DISPATCHER.

0215 AM     TSTM WND DMG     SEVIERVILLE             35.89N 83.58W
05/20/2005                   SEVIER             TN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTY WIDE. REPORTED BY COUNTY
            DISPATCHER.

0220 AM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
05/20/2005                   KNOX               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN WEST HALF OF COUNTY. REPORTED BY 911
            CNTR.

0230 AM     TSTM WND DMG     3 NNW BIG SPRING        35.44N 84.92W
05/20/2005                   RHEA               TN   LAW ENFORCEMENT

            ONE TREE DOWN ON RIVER ROAD. REPORTED BY DISPATCH.

0230 AM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
05/20/2005                   ROANE              TN   LAW ENFORCEMENT

            NUMEROUS LARGE LIMBS AND A FEW TREES DOWNED ONTO ROADWAYS
            COUNTYWIDE. REPORTED BY DISPATCH.

0230 AM     TSTM WND DMG     4 SSE SPRING CITY       35.63N 84.84W
05/20/2005                   RHEA               TN   LAW ENFORCEMENT

            ONE TREE DOWN ON SOUTH WOLFS CREEK ROAD. REPORTED BY
            DISPATCH.

0230 AM     TSTM WND DMG     LOUDON                  35.74N 84.36W
05/20/2005                   LOUDON             TN   UTILITY COMPANY

            NUMEROUS TREES AND POWERLINES DOWNED FROM 230 AM THROUGH
            300 AM COUNTYWIDE. REPORTED BY ELECTRIC COMPANY AND ALSO
            BY DISPATCH.

0235 AM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
05/20/2005                   RHEA               TN   UTILITY COMPANY

            TWO TREES DOWNED ONTO POWERLINES IN SPRING CITY. REPORTED
            BY ELECTRIC COMPANY.

0240 AM     TSTM WND DMG     DECATUR                 35.53N 84.79W
05/20/2005                   MEIGS              TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE FROM 240
            AM THROUGH 300 AM. REPORTED BY ELECTRIC COMPANY.

0240 AM     TSTM WND DMG     ATHENS                  35.45N 84.60W
05/20/2005                   MCMINN             TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWNED COUNTYWIDE. REPORTED
            BY ELECTRIC COMPANY.

&&

FERRELL
Local storm report, May 20, 2:22 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             OAKDALE                 35.99N 84.56W
05/20/2005  1.00 INCH        MORGAN             TN   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT OAKDALE. REPORTED BY DISPATCH.

&&

GRC
Special weather statement, May 20, 2:35 PM EST, 5 minutes before
TNZ071-202000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT FRI MAY 20 2005

AT 325 PM EDT A THIN FUNNEL CLOUD WAS REPORTED NEAR MCGHEE-TYSON
AIRPORT...SOUTH OF KNOXVILLE...FROM A GROWNING THUNDERSTORM.  THE
FUNNEL HAS DISSIPATED.  RADAR AND SPOTTERS HAVE NOT NOTED ORGANIZED
STORM-SCALE ROTATION WITH THIS STORM.  THIS STORM IS BEING MONITORED
CLOSELY AS IT MOVES TO THE SOUTH AT 20 MPH THROUGH SOUTHERN BLOUNT
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY
AFTERNOON FOR EAST TENNESSEE.
Special weather statement, May 20, 2:35 PM EST, 5 minutes before
TNZ071-202000-

SPECIAL WEATHER STATEMENT...CORRECTION...NO SEVERE WATCH IN EFFECT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT FRI MAY 20 2005

AT 325 PM EDT A THIN FUNNEL CLOUD WAS REPORTED NEAR MCGHEE-TYSON
AIRPORT...SOUTH OF KNOXVILLE...FROM A GROWING THUNDERSTORM.  THE
FUNNEL HAS DISSIPATED.  RADAR AND SPOTTERS HAVE NOT NOTED ORGANIZED
STORM-SCALE ROTATION WITH THIS STORM.  THIS STORM IS BEING MONITORED
CLOSELY AS IT MOVES TO THE SOUTH AT 20 MPH THROUGH SOUTHERN BLOUNT
COUNTY.

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roane

When
May 20, 2:40 PM EST
Where
Roane County, Rockwood
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -84.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450960.